Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 149, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 2, 2004, 7:50 PM CDT for Tippah County, Union County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 7:50 PM CDT (00:50 UTC)
- Expired
- Jun 2, 2004, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2214 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -3.2
The text
As transmitted, in the capitals the NWS used until 2016.
312
WUUS54 KMEG 030050
SVRMEM
MSC139-145-030130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
749 PM CDT WED JUN 2 2004
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TIPPAH COUNTY IN NORTHEAST MISSISSIPPI
UNION COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 830 PM CDT
* AT 749 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
ASHLAND...MOVING SOUTHEAST AT 20 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH 830 PM CDT INCLUDE...
RIPLEY...
KEOWNVILLE...
DUMAS...
A TRAINED WEATHER SPOTTER REPORTED PENNY SIZED HAIL 3 SOUTH OF
ASHLAND AT 740 PM.
.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3485 8900 3455 8924 3443 8881 3471 8872
3475 8881
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:12 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 2, 6:12 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 612 PM CDT WED JUN 2 2004 .UPDATED DISCUSSION... BOUNDARY STRETCHED ACROSS THE NORTHERN PARTS OF THE FORECAST AREA WHERE SEVERE THUNDERSTORMS AND TORNADOES HAVE BEEN REPORTED WILL MOVE SLOWLY SOUTH OVER THE NEXT SEVERAL HOURS. OTHER STORMS HAVE DEVELOPED AHEAD OF THE FRONT/BOUNDARY AND SOME OF THOSE WILL CONTAIN LARGE HAIL AS THE NIGHT PROGRESSES. SEVERE THUNDERSTORM WATCH IN EFFECT NOW UNTIL 11 PM. WILL UPDATE FORECAST AS NEEDED. ...PREVIOUS DISCUSSION... SEVERAL FACTORS COMING TOGETHER FOR SCATTERED SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD BE SEVERE...PULSE TYPE STORMS WITH MICROBURST POTENTIAL BEING FAVORED WITH 12Z LZK SOUNDING SHOWING DRY AIR ALOFT. LATEST VISIBLE SATELLITE SHOWS INCREASING CUMULUS ALONG BOUNDARY FROM WESTERN KY ACROSS THE MO BOOTHEEL INTO NORTHERN AR. THIS BOUNDARY IS MORE ALONG THE DEWPOINT GRADIENT WITH DEWPOINTS IN THE MID AND UPPER 60S AHEAD OF IT...DROPPING INTO THE MID 50S TO LOWER 60S NORTH OF THE BOUNDARY. LATEST LAPS DATA SHOWS CAPES OF 2800 TO 4000 J/KG ACROSS MUCH OF THE MIDSOUTH WITH THE CAP ERODED. AS A RESULT... THINK THUNDERSTORMS WILL DEVELOP AND INCREASE ALONG THE BOUNDARY THIS AFTERNOON/EVENING. ALSO...KEEPING AN EYE ON THUNDERSTORMS MOVING EAST-SOUTHEASTWARD ACROSS NORTHWEST AR. THINK THESE STORMS WILL MOVE TOWARD EAST-CENTRAL AR/SOUTHWEST TN. ANOTHER FACTOR FOR TONIGHT...AN UPPER LEVEL SHORT WAVE IS FORECAST TO MOVE THROUGH THE MIDSOUTH FROM THE NORTH TONIGHT. MESOETA INDICATES SOME SHOWERS OCCURRING WITH THIS FEATURE AFTER MIDNIGHT. WILL LEAN TOWARD THE MESOETA IN THE COMING FORECAST AS THE GFS SEEMS TO HAVE SOME CONVECTIVE FEEDBACK PROBLEMS. FRONTAL BOUNDARY WILL MOVE INTO CENTRAL MS THURSDAY. THERE WILL BE A LINGERING CHANCE OF MORNING SHOWERS MUCH OF THE MIDSOUTH THURSDAY AS THE UPPER LEVEL TROUGH CONTINUES TO MOVE THROUGH THE AREA. CHANCE OF SHOWERS AND THUNDERSTORMS MAY LINGER INTO PARTS OF NORTH MS THURSDAY AFTERNOON DUE TO NEARNESS OF THE FRONT. BY THURSDAY NIGHT...NORTHEAST WINDS WILL FEED LOWER DEWPOINTS INTO ALL THE MIDSOUTH. WITH SKIES BECOMING CLEAR...WE CAN EXPECT SOME REFRESHINGLY COOL TEMPERATURES. WILL KEEP THE FORECAST DRY THROUGH SATURDAY AS MEAN LAYER RH VALUES REMAIN LOW. MOIST UNSTABLE AIR WILL PUSH BACK INTO THE AREA SUNDAY CAUSING A CHANCE OF THUNDERSTORMS INTO EARLY NEXT WEEK. HIGH PRESSURE RIDGE WILL BUILD ACROSS THE MIDSOUTH BY THE MIDDLE OF NEXT WEEK...WILL FORECAST DRY WEATHER FOR WEDNESDAY. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. &&
Hazardous weather outlook, Jun 2, 12:20 PM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1220 PM CDT WED JUN 2 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-031100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 1220 PM CDT WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE MIDSOUTH THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. A WEAK COLD FRONT WILL PUSH INTO THE MIDSOUTH FROM THE NORTH TODAY AND TONIGHT. THE ATMOSPHERE ACROSS THE MIDSOUTH WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT WITH SCATTERED THUNDERSTORMS DEVELOPING. SOME STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN... WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Local storm report, Jun 2, 3:54 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL COTTAGE GROVE 36.38N 88.48W
06/02/2004 1.00 INCH HENRY TN TRAINED SPOTTER
HAIL TO THE SIZE OF QUARTERS REPORTED BY STORM SPOTTER IN
COTTAGE GROVE.
0312 PM HAIL 1 N PARIS 36.31N 88.31W
06/02/2004 0.88 INCH HENRY TN EMERGENCY MNGR
NICKEL-SIZE HAIL ALONG NORTHERN PARIS CITY LIMITS
0315 PM HAIL 1 E PARIS 36.30N 88.29W
06/02/2004 1.75 INCH HENRY TN TRAINED SPOTTER
QUARTER AND GOLFBALL-SIZED HAIL REPORTED ALONG HWY. 79
NEAR THE HENRY COUNTY FAIRGROUNDS. REPORT FROM SKYWARN
COORDINATOR
0320 PM HAIL 1 E PARIS 36.30N 88.29W
06/02/2004 0.75 INCH HENRY TN TRAINED SPOTTER
PENNY-SIZED HAIL REPORTED BY A SPOTTER ALONG CEMETARY
ROAD IN EAST PARIS.
0348 PM HAIL SPRINGVILLE 36.25N 88.15W
06/02/2004 1.00 INCH HENRY TN TRAINED SPOTTER
QUARTER-SIZE HAIL REPORTED BY A STORM SPOTTER IN
SPRINGVILLE.
&&
JLHSpecial weather statement, Jun 2, 5:12 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 512 PM CDT WED JUN 2 2004 MSZ003-022300- BENTON MS- 512 PM CDT WED JUN 2 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF MICHIGAN CITY AT 512 PM CDT...MOVING SOUTHEAST AT 5 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN BENTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jun 2, 5:16 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
516 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL EGYPT 35.87N 90.95W
06/02/2004 0.88 INCH CRAIGHEAD AR PUBLIC
NICKEL-SIZED HAIL REPORTED BY SPOTTER JUST NORTH OF
EGYPT.
&&
JLHLocal storm report, Jun 2, 7:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG MANILA 35.88N 90.16W
06/02/2004 MISSISSIPPI AR EMERGENCY MNGR
TREES REPORTED DOWN
0613 PM HAIL WEST MEMPHIS 35.15N 90.18W
06/02/2004 0.88 INCH CRITTENDEN AR EMERGENCY MNGR
0624 PM HAIL MARION 35.21N 90.20W
06/02/2004 0.88 INCH CRITTENDEN AR TRAINED SPOTTER
0650 PM HAIL ROSSVILLE 35.04N 89.54W
06/02/2004 0.75 INCH FAYETTE TN TRAINED SPOTTER
0723 PM HAIL SELMER 35.17N 88.59W
06/02/2004 1.75 INCH MCNAIRY TN TRAINED SPOTTER
QUARTER TO GOLFBALL SIZE HAIL NEAR HWY 64
&&
JFBLocal storm report, Jun 2, 7:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL BETHEL SPRINGS 35.24N 88.61W
06/02/2004 1.00 INCH MCNAIRY TN TRAINED SPOTTER
&&
JFBLocal storm report, Jun 2, 7:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
747 PM CDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 S ASHLAND 34.79N 89.18W
06/02/2004 0.75 INCH BENTON MS TRAINED SPOTTER
&&
JFBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:07 PM CDT | Flash Flood Warning | MEG | Benton | 113 min |
| Jun 2, 7:30 PM CDT | Severe Thunderstorm Warning | MEG | Benton | 30 min |
| Jun 2, 8:30 PM CDT | Severe Thunderstorm Warning | MEG | Union | 30 min |
| Jun 3, 4:14 PM CDT | Tornado Warning | MEG | Tallahatchie | 31 min |
| Jun 3, 4:45 PM CDT | Severe Thunderstorm Warning | MEG | Panola | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.